Browse

You are looking at 1 - 3 of 3 items for :

  • Dapagliflozin x
  • Refine by Access: All content x
Clear All
Open access

N Siddique, R Durcan, S Smyth, T Kyaw Tun, S Sreenan, and J H McDermott

Summary

We present three cases of acute diabetic neuropathy and highlight a potentially underappreciated link between tightening of glycaemic control and acute neuropathies in patients with diabetes. Case 1: A 56-year-old male with poorly controlled type 2 diabetes (T2DM) was commenced on basal-bolus insulin. He presented 6 weeks later with a diffuse painful sensory neuropathy and postural hypotension. He was diagnosed with treatment-induced neuropathy (TIN, insulin neuritis) and obtained symptomatic relief from pregabalin. Case 2: A 67-year-old male with T2DM and chronic hyperglycaemia presented with left lower limb pain, weakness and weight loss shortly after achieving target glycaemia with oral anti-hyperglycaemics. Neurological examination and neuro-electrophysiological studies suggested diabetic lumbosacral radiculo-plexus neuropathy (DLPRN, diabetic amyotrophy). Pain and weakness resolved over time. Case 3: A 58-year-old male was admitted with blurred vision diplopia and complete ptosis of the right eye, with intact pupillary reflexes, shortly after intensification of glucose-lowering treatment with an SGLT2 inhibitor as adjunct to metformin. He was diagnosed with a pupil-sparing third nerve palsy secondary to diabetic mononeuritis which improved over time. While all three acute neuropathies have been previously well described, all are rare and require a high index of clinical suspicion as they are essentially a diagnosis of exclusion. Interestingly, all three of our cases are linked by the development of acute neuropathy following a significant improvement in glycaemic control. This phenomenon is well described in TIN, but not previously highlighted in other acute neuropathies.

Learning points:

  • A link between acute tightening of glycaemic control and acute neuropathies has not been well described in literature.

  • Clinicians caring for patients with diabetes who develop otherwise unexplained neurologic symptoms following a tightening of glycaemic control should consider the possibility of an acute diabetic neuropathy.

  • Early recognition of these neuropathies can obviate the need for detailed and expensive investigations and allow for early institution of appropriate pain-relieving medications.

Open access

Khaled Aljenaee, Osamah Hakami, Colin Davenport, Gemma Farrell, Tommy Kyaw Tun, Agnieszka Pazderska, Niamh Phelan, Marie-Louise Healy, Seamus Sreenan, and John H McDermott

Summary

Measurement of glycated haemoglobin (HbA1c) has been utilised in assessing long-term control of blood glucose in patients with diabetes, as well as diagnosing diabetes and identifying patients at increased risk of developing diabetes in the future. HbA1c reflects the level of blood glucose to which the erythrocyte has been exposed during its lifespan, and there are a number of clinical situations affecting the erythrocyte life span in which HbA1c values may be spuriously high or low and therefore not reflective of the true level of glucose control. In the present case series, we describe the particulars of three patients with diabetes who had spuriously low HbA1c levels as a result of dapsone usage. Furthermore, we discuss the limitations of HbA1c testing and the mechanisms by which it may be affected by dapsone in particular.

Learning points:

  • Various conditions and medications can result in falsely low HbA1c.

  • Dapsone can lead to falsely low HbA1c by inducing haemolysis and by forming methaemoglobin.

  • Capillary glucose measurement, urine glucose measurements and fructosamine levels should be used as alternatives to HbA1c for monitoring glycaemic control if it was falsely low or high.

Open access

Tess Jacob, Renee Garrick, and Michael D Goldberg

Summary

Metformin is recommended as the first-line agent for the treatment of type 2 diabetes. Although this drug has a generally good safety profile, rare but potentially serious adverse effects may occur. Metformin-associated lactic acidosis, although very uncommon, carries a significant risk of mortality. The relationship between metformin accumulation and lactic acidosis is complex and is affected by the presence of comorbid conditions such as renal and hepatic disease. Plasma metformin levels do not reliably correlate with the severity of lactic acidosis. We present a case of inadvertent metformin overdose in a patient with both renal failure and hepatic cirrhosis, leading to two episodes of lactic acidosis and hypoglycemia. The patient was successfully treated with hemodialysis both times and did not develop any further lactic acidosis or hypoglycemia, after the identification of metformin tablets accidentally mixed in with his supply of sevelamer tablets. Early initiation of renal replacement therapy is key in decreasing lactic acidosis-associated mortality.

Learning points:

  • When a toxic ingestion is suspected, direct visualization of the patient’s pills is advised in order to rule out the possibility of patient- or pharmacist-related medication errors.

  • Though sending a specimen for determination of the plasma metformin concentration is important when a metformin-treated patient with diabetes presents with lactic acidosis, complex relationships exist between metformin accumulation, hyperlactatemia and acidosis, and the drug may not always be the precipitating factor.

  • Intermittent hemodialysis is recommended as the first-line treatment for metformin-associated lactic acidosis (MALA).

  • An investigational delayed-release form of metformin with reduced systemic absorption may carry a lower risk for MALA in patients with renal insufficiency, in whom metformin therapy may presently be contraindicated.